Iowa, 2001

Tornado in Iowa, April 11, 2001

April 11, 2001 · NWS OAX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 11, 2:45 AM CST, 9 hours 45 minutes earlier.

Area forecast discussion, Apr 11, 2:45 AM CST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
345 AM CDT WED APR 11 2001

SEVERE CONVECTION IS ONGOING AND WILL BE THE MAIN CONCERN THROUGH
THIS EVENING.  BOW ECHO WILL MOVE OUT OF SWRN IA EARLY...BUT SOME
STORMS LIKELY TO CONTINUE FOR A WHILE THIS MORNING.  SFC PRESSURE
WAS STILL FALLING LIKE A ROCK IN ERN CO AS OF 08Z.  WARM FRONT TO
LIFT NORTH TODAY...WHILE THE MAIN UPPER LEVEL ENERGY LIFTS OUT.
LOOKS LIKE ANOTHER ROUND OF SEVERE WEATHER LATER TODAY.  QUITE A
BIT OF VARIATION OF MAX TEMPERATURES TODAY ACROSS THE FCST AREA.
SURFACE LOW MOVES TO NERN NE BY LATE AFTN...JUST AHEAD OF THE
MID TROPOSPHERIC CIRCULATION.

THERE WILL BE SOME WRAP AROUND PCPN TONIGHT...BUT MAIN EVENT
AFTER ANY EVENING CONVECTION WILL BE STRONG NW WIND.  WILL LIKELY
BE ENOUGH FOR A WIND ADVISORY IN LATER FCSTS...POSSIBLY EVEN A
HIGH WIND WARNING.  PRESSURE GRADIENT DECREASES ON THURSDAY...
WITH LESS ACTIVE WEATHER FOR THE BAL6ANCE OF THE WEEK.  TOO BUSY
RIGHT NOW FOR ANY MORE DISCUSSION.

.OMA...NONE.
MILLER

In the hours before

Special weather statement, Apr 11, 8:15 AM CST, 4 hours 15 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-111701-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
915 AM CDT WED APR 11 2001

STORM SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY OVER PORTIONS
OF EASTERN NEBRASKA AND SOUTHWEST IOWA.  THERE IS A MODERATE RISK OF
SEVERE WEATHER OVER THROUGH THIS AFTERNOON.

A STRONG AREA OF LOW PRESSURE WILL TRACK NORTHEAST FROM WESTERN
KANSAS INTO EASTERN NEBRASKA BY LATE AFTERNOON AND LIFT A WARM FRONT
INTO THE AREA.  AT THE SAME TIME...A VERY STRONG UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THE AREA FROM THE SOUTHWEST. VERY
UNSTABLE AND MOIST AIR WILL INTERACT WITH THE LOW PRESSURE CENTER
AND FRONTS TO BRING THE RISK OF SEVERE WEATHER.

THE MAIN THREATS ARE DAMAGING WIND AND LARGE HAIL...HOWEVER SOME
TORNADOES ARE POSSIBLE IN THE VICINITY OF THE WARM FRONT. SPOTTER
GROUPS SHOULD MAINTAIN A HIGH STATE OF READINESS. PEOPLE ARE URGED
TO MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR WATCHES AND
POSSIBLE WARNINGS. HAVE A PLAN OF ACTION TO SEEK SAFETY IF WARNINGS
ARE ISSUED OR WEATHER THREATENS.

GW


Local storm report, Apr 11, 9:13 AM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1013 AM CDT WED APR 11 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    COUNCIL BLUFFS            IA   38 MPH TSTM GUST
04/10/01   POTTAWATTAMIE                  *** 1 DEAD, 1 INJ ***
                                          2  CONSTRUCTION WORKERS
                                          BLOWN OFF ROOF OF
                                          BUILDING. EVENT
                                          DURATION 1 MINUTE.
                                          REPORTED BY MEDIA.
Special weather statement, Apr 11, 10:20 AM CST, 2 hours 10 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-112200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1120 AM CDT WED APR 11 2001

STORM SPOTTER ACTIVATION WILL LIKELY BE CONTINUED TO REQUIRED THIS
AFTERNOON OVER PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA.
THERE IS A MODERATE TO HIGH RISK OF SEVERE WEATHER OVER THE AREA
INTO THIS AFTERNOON.

A STRONG AREA OF LOW PRESSURE WILL TRACK NORTHEAST FROM NORTHWEST
KANSAS INTO EASTERN NEBRASKA BY LATE AFTERNOON AND LIFT A WARM FRONT
INTO THE AREA.  AT THE SAME TIME...A VERY STRONG UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THE AREA FROM THE SOUTHWEST. VERY
UNSTABLE AND MOIST AIR WILL INTERACT WITH THE LOW PRESSURE CENTER
AND FRONTS TO BRING THE RISK OF SEVERE WEATHER. THE THREAT FOR
SEVERE WEATHER WILL DECREASE FROM SOUTH TO NORTH OVER THE AREA THIS
AFTERNOON AS DRIER AND MORE STABLE AIR MOVES INTO THE ARE FROM THE
SOUTH AND SOUTHWEST AND STRONG GUSTY WINDS.

MAIN THREATS ARE DAMAGING WIND AND LARGE HAIL...HOWEVER SOME
TORNADOES ARE POSSIBLE IN THE VICINITY OF THE WARM FRONT. SPOTTER
GROUPS SHOULD MAINTAIN A HIGH STATE OF READINESS. PEOPLE ARE URGED
TO MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR WATCHES AND
POSSIBLE WARNINGS. HAVE A PLAN OF SEVERE WEATHER ACTION PLAN IF
WARNINGS ARE ISSUED OR WEATHER THREATENS.

GW
Special weather statement, Apr 11, 11:40 AM CST, 50 minutes before
NEZ065-066-068-078-088>093-111800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1240 PM CDT WED APR 11 2001

...TORNADO WATCH CANCELED FOR PORTIONS OF SOUTHEAST NEBRASKA...

TORNADO WATCH NUMBER 133 IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES OF SOUTHEAST NEBRASKA...

SEWARD...LANCASTER...OTOE...SALINE...GAGE...JEFFERSON...
JOHNSON...NEMAHA...PAWNEE AND RICHARDSON.

THE WATCH CONTINUES IN EFFECT UNTIL 400 PM CST AS EARLIER ISSUED FOR
THE REST OF EASTERN NEBRASKA AND SOUTHWEST IOWA.

GW

The radar

The Omaha radar (KOAX), 81 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Shelby

When
April 11, 12:30 PM CST
Where
Shelby County, 2 mi NW of Tennant
Rating
F0
Path length
0.2 mi
Path width
30 yd
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.617, -95.483

This tornado briefly touched down knocking down power lines which ignited a few trees. From the same mini-supercell that produced the 2 tornadoes that touched down near Emerson and Carson, Iowa.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyThe tornado archive for Iowa, 2001Warnings in Iowa, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5239352.